Patients with Parkinson's disease (PD) treated with oral levodopa have a higher prevalence of chronic, prevalently sensory, usually mild axonal polyneuropathy (PNP). Several studies showed a positive association among PNP, cumulative levodopa dosage, low serum B12 and high-homocysteine and methylmalonic acid level. Anecdotal severe acute or subacute PNPs thought to be Guillain-Barré syndrome have been reported in patients receiving continuous intraduodenal infusion of levodopa/carbidopa intestinal gel (LCIG). We report an additional acute case and by a systematic literature search we also reviewed the clinical and laboratory features of 13 other acute and 21 subacute PNP cases occurring during LCIG treatment. In series with at least nine patients, the mean frequency of acute and subacute PNP is 13.6% and the mortality rate at 6 months in acute cases is 14%. The great majority of PNP cases displayed axonal sensory-motor and reduced vitamin B12 levels, and alterations of metabolites of 1-carbon pathway were found in most patients. We discuss the possible role of high-levodopa dosage, vitamin B12, B6 and folate deficiency and accumulation of homocysteine and methylmalonic acid in the pathogenesis to conclude that there is enough, although circumstantial, evidence that alterations of 1-carbon pathway are implicated also in acute and subacute PNP during LCIG usage. There is no solid proof for a dysimmune pathogenesis and in our opinion acute, subacute and chronic PNP, either after oral levodopa or LCIG, represent a continuum. Finally, we propose recommendations for prevention and management of PNP occurring during LCIG treatment.
- PARKINSON'S DISEASE
- GUILLAIN-BARRE SYNDROME